Here's another report on this topic:
A 43-year-old female was admitted to the hospital after an unwitnessed ingestion of propranolol, tramadol, zolpidem, and alprazolam. She was intubated and treated with intravenous normal saline, insulin/glucose, and norepinephrine infusions due to hypotension. Two bolus doses and one maintenance dose of 20 % ILE were administered. Beginning approximately 2 h after ILE administration, laboratory assays were unable to be performed due to the presence of lipemia. The patient developed refractory hypotension and was transferred to a tertiary care center. Upon admission to the ICU, the patient received one additional bolus of 20 % ILE. Laboratory assays were again attempted but were unable to be adequately performed due to a pinkish-white discoloration of the patient's blood. Percutaneous femoral extracorporeal membrane oxygenation (ECMO) was initiated, but laboratory interference noted with the arterial blood gas analyzer prevented the analysis of oxygenation. The patient's hemodynamic condition did not improve; she expired 31 h after initial admission.
In one previous report, centrifugation was effective in removing more than 90 % of glycerol-banked triglycerides, thus minimizing lipid interference with laboratory assays. We noted persistent laboratory interference for more than 20 h after ILE administration, despite ultracentrifugation of specimens.
Clinicians should be aware that ILE administration may cause significant and prolonged interference with laboratory assays, which may affect the monitoring of critically ill patients.